Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX

May 19, 2019Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 19, 2019, 5:12 AM CDT for Kinney County, Maverick County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 5:12 AM CDT (10:12 UTC)
Expired
May 19, 2019, 6:15 AM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 29 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS54 KEWX 191012
SVREWX
TXC271-323-191115-
/O.NEW.KEWX.SV.W.0121.190519T1012Z-190519T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
512 AM CDT Sun May 19 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kinney County in south central Texas...
  North central Maverick County in south central Texas...

* Until 615 AM CDT.

* At 512 AM CDT, a severe thunderstorm was located 10 miles west of
  Spofford, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spofford, Anacacho, Darling, Paloma and Laughlin AFB Aux Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2912 10066 2926 10056 2918 10022 2883 10044
TIME...MOT...LOC 1012Z 298DEG 9KT 2912 10057 

HAIL...1.00IN
WIND...60MPH
 
$$

AAT
2 follow-up statements
388 
WWUS54 KEWX 191041
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
541 AM CDT Sun May 19 2019

TXC271-323-191115-
/O.CON.KEWX.SV.W.0121.000000T0000Z-190519T1115Z/
Kinney TX-Maverick TX-
541 AM CDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTH CENTRAL KINNEY AND NORTH CENTRAL MAVERICK COUNTIES...

At 540 AM CDT, a severe thunderstorm was located 7 miles southwest of
Spofford, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spofford, Darling, Paloma and Laughlin AFB Aux Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2909 10064 2922 10050 2915 10024 2883 10044
TIME...MOT...LOC 1040Z 298DEG 9KT 2909 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

AAT
692 
WWUS54 KEWX 191058
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
558 AM CDT Sun May 19 2019

TXC271-323-191115-
/O.CON.KEWX.SV.W.0121.000000T0000Z-190519T1115Z/
Kinney TX-Maverick TX-
558 AM CDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTH CENTRAL KINNEY AND NORTH CENTRAL MAVERICK COUNTIES...

At 558 AM CDT, a severe thunderstorm was located near Darling, or 10
miles southwest of Spofford, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darling, Paloma and Laughlin AFB Aux Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2907 10062 2918 10049 2912 10026 2883 10044
TIME...MOT...LOC 1058Z 308DEG 8KT 2904 10049 

HAIL...1.00IN
WIND...60MPH
 
$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:14 AM CDT, 58 minutes earlier.

Area forecast discussion, May 19, 4:14 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
414 AM CDT Sun May 19 2019

.SHORT TERM (Today through Monday)...
Early morning surface analysis revealed the dryline had retreated to
a Mineral Wells to Rocksprings to Langtry line. With the KDFX VAD
wind profiler showing south to southeast winds around 20 knots
through 3kft AGL and nocturnal cooling of air north of this boundary,
current expectations are for the dryline to nudge a bit farther to
the north through the remainder of the pre-dawn hours. South of the
dry line, dewpoints surging into the mid to upper 70s have resulted
in patchy fog development across most of South Central Texas. Deep
moist convergence within the vicinity of the dryline is allowing for
thunderstorm development occur across Kinney and Val Verde Counties
early this morning. SPC Mesoanalysis for this area shows some very
high SBCAPE values in the 4000-5000 J/kg range as well as some modest
mid-level cold air advection associated with the passage of the
large trough over the Central Plains. Both of these factors, combined
with effective bulk shear in excess of 40 knots, will result in a
risk for an isolated severe thunderstorm or two for areas along the
Rio Grande early this morning. One such thunderstorm was currently
ongoing as of this writing just southeast of Del Rio. Large hail
appears to be the main threat, but a damaging wind threat also cannot
be ruled out. Farther east, patchy fog is expected to lift mid to
late morning with onset of daytime heating.

After a warm start this morning with several locations again possibly
tying or setting record high minimum temperatures today (more
information in the climate section below), convergence along the
dryline may allow for a secondary round of thunderstorms to develop
across Val Verde County this afternoon. The rest of the region is
expected to remain dry today with highs in the upper 80s to mid 90s
under partly cloudy skies. Southeast flow persisting across the
region tonight and associated warm air advection may allow for a few
streamer showers to develop for areas roughly east of Highway 281 by
sunrise Monday with another round of patchy fog possible. Best
chances for this fog appear to be across the Coastal Plains and into
the Interstate 25 corridor where winds are forecast to be lighter.
Very warm overnight lows in the low to mid 70s are expected again
tonight.

On Monday, a closed low off the California coast early this morning
swings into the Four Corners region and amplifies the southwest flow
aloft over the Southern Plains. Height falls associated with this
system are four standard deviations below normal for this time of
year and this will only help to induce rapid lee cyclogenesis along
the Front Range of the Rockies. While the overall trajectory of this
system places the best dynamics over portions of the Texas Panhandle,
Oklahoma, and Kansas, the strength of this system will result in
increasing winds across South Central Texas during the day on Monday
with winds increasing into the 15-25 MPH range across central and
eastern portions of the region and 20-30 MPH along the Rio Grande.
This will also allow for a few streamer showers to linger during the
day across much of the region with an isolated thunderstorm or two
possible along the dryline in Val Verde County during the afternoon.
Highs on Monday are forecast to range from the mid 80s across the
Hill Country to upper 90s in the Rio Grande Plains.

&&

.LONG TERM (Monday Night through Saturday)...
By Monday night, the closed low becomes an open wave as it swings
into Colorado and pushes the dryline eastward. This may allow for
another broken line of showers and thunderstorms to develop and push
into the region late Monday night and Tuesday morning, with streamer
showers developing ahead of the line Monday night. As we saw this
weekend, the strength of the cap will play a big role in how far
south these storms will be able to extend and presently expect best
rain chances to materialize for areas of north Interstate 10. Given
the wind energy associated with this system, a strong wind gust or
two may be possible with these storms. Expect this system to push
east of the region by Tuesday evening. Generally dry conditions are
expected through the remainder of the forecast as upper ridging
spreads into the region with temperatures near to above normal as a
result.

&&

.CLIMATE...
Above normal overnight temperatures are forecast to continue for the
next few days across South Central Texas and many locations may tie
or set new record high minimum temperatures. The record high minimum
temperatures for May 19 and May 20 for the four South Central Texas
climate sites are listed below.

MAY 19 RECORD HIGH MINIMUM TEMPERATURES
LOCATION            RECORD HI MIN     YEAR
Austin Bergstrom         76           1960
Austin Camp Mabry        77           1902
San Antonio              76           2017
Del Rio                  76           2013

MAY 20 RECORD HIGH MINIMUM TEMPERATURES
LOCATION            RECORD HI MIN     YEAR
Austin Bergstrom         75           2010
Austin Camp Mabry        76           1902
San Antonio              77           1989
Del Rio                  76           1939

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  74  89  74  86 /  10  10  10  30  60
Austin Bergstrom Intl Airport  92  74  89  74  87 /  10  10  10  30  60
New Braunfels Muni Airport     93  74  91  74  89 /  10  10  10  30  60
Burnet Muni Airport            91  72  87  69  86 /  -   10  10  40  60
Del Rio Intl Airport           95  75  96  72  93 /  20  10  20  20   0
Georgetown Muni Airport        92  73  88  73  85 /  10  10  10  30  60
Hondo Muni Airport             94  76  94  73  92 /  10  10  10  30  30
San Marcos Muni Airport        92  74  89  73  88 /  10  10  10  40  60
La Grange - Fayette Regional   92  77  91  76  88 /  10  10  10  20  50
San Antonio Intl Airport       93  75  90  75  90 /  10  10  10  30  50
Stinson Muni Airport           94  76  92  76  92 /  10  10  10  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Treadway
Short-Term/Long-Term/Climate...Huffman
Hazardous weather outlook, May 19, 4:43 AM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
443 AM CDT Sun May 19 2019

TXZ171>173-183>194-202>209-217>225-228-200945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
443 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe thunderstorms will be possible along the
Rio Grande today. Thunderstorms will be capable of large hail and
damaging winds. Locally heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday night and Tuesday for areas
generally along and north of Interstate 10. A strong to severe
storm will be possible during this time, along with locally heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:55 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde39 min
May 19, 4:21 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick54 min
May 19, 4:30 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde45 min
May 19, 4:43 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr
May 19, 5:17 AM CDTSpecial Weather StatementEWXKinney58 min
May 19, 6:14 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Zavala76 min
May 19, 6:28 AM CDTSpecial Weather StatementEWXMaverick62 min
May 19, 6:45 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
May 19, 6:50 AM CDTSevere Thunderstorm WarningEWXMaverick40 min
May 19, 7:30 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick60 min
May 19, 8:31 AM CDTAreal Flood AdvisoryEWXMaverick119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.